August 31 marks International Overdose Awareness Day, an annual campaign to end overdoses, remind those who have lost their lives for one, and for their loved ones, a time to mourn.

“I just want people to know that there is no stigma. There should be no stigma, ”says Wendy Carson, a Kingston resident who lost her son to an overdose in 2017.

Carson also works as a care center worker in downtown Kingston, a space that provides 24/7 services to vulnerable people in need of immediate safety, food and rest, along with longer-term needs. such as addiction and mental health services.

“It’s an important part of my life, because I just want to prevent another mother from feeling the way I do,” Carson said.

Carson says more education and understanding is needed to advance overdose prevention, and establishing safer injection sites throughout the region would be a start.

The story continues below the ad.

Read more:

Toxic drugs are now the leading cause of death for people aged 19-39 in BC

“People who use drugs are struggling with PTSD, trauma, addiction, anxiety, mental health issues, they need help and support from the community,” Carson explained.

“They don’t need to be made to feel worthless.”

Frontenac Paramedics Deputy Director Marc Gouldie says Kingston is above the provincial average for opioid overdoses and calls have skyrocketed during the pandemic.

“In 2020 we saw 121 calls, which was a 33 percent increase over 2019. and in the first six months of 2021, we again see an increase in calls. it was an increase of about 174 percent over the call volume of the 2020s, “said Gouldie.

Read more:

Halifax Celebrates International Overdose Awareness Day and Aims to End Stigma

The deputy chief says those numbers only represent reported overdoses.

“We always recommend that when using any type of substance, you never use it alone, use it with someone, or that we have the consumer treatment services site in downtown Montreal Street,” added Gouldie.

The story continues below the ad.

The deputy chief says a 911 call can mean the difference between life and death if someone shows symptoms of an overdose.

“Unconscious, not breathing very well, they can have some snoring breaths, they can also exhibit some pointed pupils if it is an opioid overdose. Therefore, calling 911 in a timely manner so that paramedics can come forward and treat that patient is very important, ”Gouldie explained.

International Overdose Awareness Day was started in 2001 by the Salvation Army in St Kilda, Melbourne.

© 2021 Global News, a division of Corus Entertainment Inc.



Reference-globalnews.ca

Leave a Reply

Your email address will not be published.